Alert archive / South Carolina / Lake Wind Advisories in 2009

Lake Wind Advisory 13, NWS Columbia, SC

March 28, 200916 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this lake wind advisory at Mar 28, 2009, 2:48 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 29, 2009, 4:00 AM EDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2009, 2:48 PM EDT (18:48 UTC)
In effect from
Mar 29, 2009, 4:00 AM EDT
Expired
Mar 29, 2009, 10:39 PM EDT
In force
19 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 281848
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SAT MAR 28 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
290900-
/O.NEW.KCAE.LW.Y.0013.090329T0800Z-090330T0300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
248 PM EDT SAT MAR 28 2009

...LAKE WIND ADVISORY IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 11 PM EDT SUNDAY.

EXPECT WEST TO SOUTHWEST WINDS 15 TO 25 KNOTS...WITH HIGHER
GUSTS...ON AREA LAKES. 

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$
3 follow-up statements
000 
WWUS72 KCAE 290810
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
410 AM EDT SUN MAR 29 2009


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
292200-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-090330T0300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
410 AM EDT SUN MAR 29 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

EXPECT WEST TO SOUTHWEST WINDS 20 TO 25 KNOTS ON AREA LAKES.
WINDS ARE EXPECTED TO DIMINISH LATE THIS EVENING.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$
000 
WWUS72 KCAE 291938
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT SUN MAR 29 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
300300-
/O.CON.KCAE.LW.Y.0013.000000T0000Z-090330T0300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
338 PM EDT SUN MAR 29 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM THIS EVENING.

EXPECT WEST TO SOUTHWEST WINDS 20 TO 25 KNOTS...WITH HIGHER 
GUSTS...ON AREA LAKES FOR THE REST OF THIS AFTERNOON AND 
EVENING. WINDS ARE EXPECTED TO DIMINISH LATE TONIGHT.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS AND PERSONAL WATERCRAFT WILL BE
ESPECIALLY PRONE TO CAPSIZING.

&&

$$
000 
WWUS72 KCAE 300239
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 PM EDT SUN MAR 29 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
300345-
/O.CAN.KCAE.LW.Y.0013.000000T0000Z-090330T0300Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
1039 PM EDT SUN MAR 29 2009

...LAKE WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS CANCELLED THE LAKE WIND 
ADVISORY. WINDS HAVE DECREASED TO 10 TO 15 KNOTS WILL DECREASE TO
LESS THAN 10 KNOTS AFTER MIDNIGHT.

$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this lake wind advisory went out at Mar 28, 2:48 PM EDT, 0 minutes earlier.

Area forecast discussion, Mar 28, 2:48 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
248 PM EDT SAT MAR 28 2009

.SYNOPSIS...
A WARM FRONT WILL SHIFT NORTH THIS AFTERNOON AND EVENING...THEN A
COLD FRONT WILL SWEEP THROUGH SUNDAY MORNING. HIGH PRESSURE WILL
BUILD IN MONDAY THEN SHIFT EAST TUESDAY. A FRONT WILL MOVE INTO THE
REGION TUESDAY NIGHT AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SEVERE WEATHER THREAT THIS AFTERNOON AND TONIGHT IS THE MAIN
CONCERN. WARM FRONT CURRENTLY STRETCHED ACROSS CENTRAL SC. MAIN COLD
FRONT STILL WELL TO OUR WEST.  AS WARM FRONT SHIFTS
NORTH...COMBINATION OF SHEAR AND INSTABILITY WARRANTS A SEVERE
THREAT. TORNADO WATCH CURRENTLY IN EFFECT UNTIL 8PM FOR THE SOUTHERN
TIER OF OUR FA. SEVERE STILL POSSIBLE AFTER 8PM AHEAD OF THE MAIN
COLD FRONT. MODELS INDICATE CONSIDERABLE INSTABILITY CONTINUING
AHEAD OF THE MAIN COLD FRONT WITH CONSIDERABLE LOW AND MID LEVEL
JET. SOME TSRA CURRENTLY DEVELOPING AHEAD OF MAIN FRONT ACROSS W
GA. MAIN COLD FRONT TO COME THROUGH LATE TONIGHT/EARLY SUNDAY
MORNING.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
CLEARING AND BREEZY CONDITIONS EXPECTED BEHIND THE FRONT SUNDAY.
LATEST INDICATIONS ARE THAT WIND SPEEDS COULD REACH LAKE WIND
ADVISORY CRITERIA. WINDS SHOULD DIMINISH SUNDAY NIGHT...AND HIGH
PRESSURE WILL BUILD IN MONDAY.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
GFS AND ECMWF INDICATE A SYSTEM OR TWO TO AFFECT US MID TO LATE
WEEK. SOME TIMING UNCERTAINTIES EXIST. 00Z ENSEMBLE MOS GUIDANCE
INDICATE QUITE A SPREAD IN POPS WITH HIGH STANDARD DEVIATIONS.
GENERALLY ACCEPTED HPC GUIDANCE...BUT CAPPED THE POPS AT 50 FOR
NOW DUE TO ABOVE UNCERTAINTIES.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
HIGH LOW-LEVEL MOISTURE WITH ISENTROPIC LIFT WILL CONTINUE AHEAD OF
THE COLD FRONT. ALL GUIDANCE POINTS TOWARD MVFR OR IFR CONDITIONS
THROUGH THE EVENING. EXPECT THERE WILL BE NUMEROUS SHOWERS AND
POSSIBLY THUNDERSTORMS AHEAD OF THE STRONG FRONT. IFR CONDITIONS
WILL OCCUR IN SOME OF THE SHOWERS AND THUNDERSTORMS WITH THE
POTENTIAL FOR STRONG WINDS. THE COLD FRONT WILL CROSS THE AREA IN
THE 09Z-12Z TIME-FRAME. IT WILL BE BREEZY BEHIND THE FRONT.

EXTENDED AVIATION OUTLOOK...STRONG WESTERLY WINDS WILL CONTINUE
THROUGH SUNDAY AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR SCZ015-
     016-018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY FROM 4 AM TO 11 PM EDT SUNDAY FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...31
NEAR TERM...31
SHORT TERM...31
LONG TERM...31
AVIATION...73
Hazardous weather outlook, Mar 28, 1:32 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
132 PM EDT SAT MAR 28 2009

GAZ040-063-064-SCZ015-016-018-020>022-025>029-291745-
LINCOLN-MCDUFFIE-COLUMBIA-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-
132 PM EDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT.
SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT.
SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN
DAMAGING WIND AND HAIL.

LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES MAY ALSO PRODUCE MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LAKE WIND ADVISORY WILL LIKELY BE NEEDED FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ065-077-SCZ030-031-035>038-041-291745-
RICHMOND-BURKE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
132 PM EDT SAT MAR 28 2009

...TORNADO WATCH 90 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LAKE WIND ADVISORY WILL BE LIKELY BE NEEDED FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 28, 2:33 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
233 PM EDT SAT MAR 28 2009

SCZ041-281930-
BAMBERG-
233 PM EDT SAT MAR 28 2009

...STRONG THUNDERSTORMS LIKELY IN BAMBERG COUNTY...

THUNDERSTORMS APPROACHING FROM THE SOUTHWEST WILL MOVE INTO PARTS
OF BAMBERG COUNTY BETWEEN 300 PM AND 400 PM.

THESE THUNDERSTORMS WILL LIKELY CONTAIN WIND GUSTS NEAR 40 MPH...
FREQUENT LIGHTNING...AND HEAVY DOWNPOURS.

A TORNADO WATCH IS IN EFFECT. REMEMBER...A SMALL INTERIOR ROOM
ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM
SEVERE THUNDERSTORMS AND TORNADOES.

LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

JL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 12:21 PM EDTAreal Flood AdvisoryCAERichland114 min
Mar 28, 4:33 PM EDTSevere Thunderstorm WarningCAEOrangeburg57 min
Mar 28, 4:58 PM EDTSevere Thunderstorm WarningCAEClarendon77 min
Mar 28, 5:05 PM EDTTornado WarningCAEClarendon, Orangeburg55 min
Mar 28, 6:21 PM EDTRiver Flood WatchCAECalhoun, Lexington, Richland21 hr

Nearby

Lake Wind Advisories in South Carolina, 2009Lake Wind Advisories in Georgia, 2009Every lake wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.